5th October 2018, Volume 131 Number 1483

Samuel J Newlands, Tom D Betts, Rebecca R Stack

Optic neuropathy (ON) refers to changes that take place in the optic nerve resulting from axonal degeneration in the pathway between retina and the lateral geniculate body. This manifests with disturbance in visual function and changes in the appearance of the optic nerve head.1

Toxic and nutritional optic neuropathies (TON) are a common cause of ON. Most patients have multifactorial aetiologies which can include alcohol and tobacco abuse, and malnutrition.2 TON often presents as painless, progressive, bilateral, symmetrical visual decline. Dyschromatopsia may be the initial symptom. On examination, presence of a central scotoma with sparing of peripheral visual field is typical with no relative afferent pupillary defect (RAPD) and variable optic nerve head pallor.2,3 Heavy metals are an uncommon, but known cause of TON. Metals described in the literature include lead, mercury and thalium.3

We describe a 57-year-old New Zealand European woman who was referred with probable glaucoma. Previous medical history is notable for sinusitis, headaches, facial pain, depression and previous smoking. She didn’t consume alcohol or take any regular medications. There was no specific ocular family history.

Clinical exam revealed Snellen best corrected visual acuity of 6/6 right and 6/9 left. Baseline pressures by Goldman applanation of between 11mmHg to 17mmHg in both eyes. There was no RAPD, Ishihara colour vision was 16/16 for both eyes, both optic nerves had generalised pallor and loss of the neuro retinal rim, which was confirmed on optical coherence tomography retinal nerve fibre layer (OCT RNFL) (Canon OCT HT 100, Ohta-ku, Tokyo, Japan). Humphrey 24-2 threshold visual fields showed generalised right nasal visual field loss and left central visual field loss (Figure 1). Latanoprost was commenced for presumed normal tension glaucoma.

Figure 1: Left and right 24-2 threshold visual fields.

c 

Despite optimal IOP control, there was abnormal progression on OCT RNFL and further visual field loss. On further questioning, the patient revealed over many years she regularly treated her ailments with colloidal silver, commonly by ingestion and additionally with direct application to the skin, nasal mucosa and ear canal. She produced the colloidal silver solution herself via electrolysis of silver metal. The concentration of colloidal silver was not measured or regulated. The patient also ‘treated’ her pet cats with colloidal silver solution as required.

Heavy metal screen revealed elevated levels of serum silver at 2.3 micrograms/L (normal <1.0 micrograms/L) and serum manganese of 251nmol/L (73–210). Lead, cadmium, B12/Folate, Iron studies, serum creatinine, liver function panel and HBA1C testing were within the normal range. MRI of her brain and optic pathways was unremarkable.

Cessation of colloidal silver use for three months resulted in decreased serum silver levels to 1.3 micrograms/L and no clinical progression of her optic neuropathy. These findings could be consistent with a heavy metal optic neuropathy caused by silver.

Colloidal silver is a suspension of soluble microscopic silver particles suspended in a liquid base. It is a commonly used alternative medicine with claimed benefits for a variety of afflictions including; arthritis, allergy, the common cold, infectious conjunctivitis and ocular pain.4 Colloidal silver is consumed or can be applied topically to various areas of the body. There is no recommended frequency of application.

Historically, soluble silver compounds have been used in treating a variety of illnesses. The use of silver in combination with sulfadiazine is still used as an antibacterial agent for the treatment of burns,4 and Silver nitrate has been used worldwide as ocular prophylaxis for ophthalmia neonatorum since 1880.5

Long-term ingestion or inhalation of soluble silver compounds or colloidal silver may cause a bluish-gray discoloration of the skin (argyria) or eyes (argyrosis). The location and degree of discoloration depends on the mode of application (eg, nose spray or eye drops) as well as individual susceptibility.4 Soluble silver compounds can also accumulate in small amounts in the brain, in muscles and often conjunctival and corneal deposits can be seen on slit lamp examination.4

We believe that there is a plausible mechanism by the chronic ingestion and application of colloidal silver in causing this women’s optic neuropathy. A thorough medical history, including complementary medicine use, is important in every patient.

Author Information

Samuel J Newlands, Canterbury Eye Service, Canterbury District Health Board, Christchurch; 
Tom D Betts, Canterbury Eye Service, Canterbury District Health Board, Christchurch;
Rebecca R Stack, Canterbury Eye Service, Canterbury District Health Board, Christchurch. 

Correspondence

Dr Samuel J Newlands, Canterbury Eye Service, Canterbury District Health Board, 524 Hagley Avenue, Christchurch.

Correspondence Email

samuelnewlands@gmail.com

Competing Interests

Nil.

References

  1. Bowling B. Kanski’s clinical ophthalmology : a systematic approach. Eighth edition. ed. Kanski JJ, editor: Elsevier; 2016.
  2. Mustafa S, Pandit L. Approach to diagnosis and management of optic neuropathy. Neurol India. 2014; 62(6):599.
  3. Sharma P, Sharma R. Toxic optic neuropathy. Indian J Ophthalmol. 2011; 59(2):137–41.
  4. Drake PL, Hazelwood KJ. Exposure-Related Health Effects of Silver and Silver Compounds: A Review. Ann Occup Hyg. 2005; 49(7):575–85.
  5. Kapoor VS, Whyte R, Vedula SS. Interventions for preventing ophthalmia neonatorum. Cochrane Database Syst Rev. 2016(9).